Cardiogenic Shock Due to Acute Myocarditis Following AZD1222 Vaccine Administration: a Case Report


Cardiogenic Shock Due to Acute Myocarditis Following AZD1222 Vaccine Administration: a Case Report


Rebeca Muñoz Rodríguez* , Aída Tindaya Igareta Herraiz, Martín Jesús García González

Acute Cardiovascular Care Unit, Cardiology Department. University Hospital of the Canary Islands. San Cristóbal de La Laguna, Tenerife. Spain.


Aim: A number of cases of SARS-CoV-2-related myocarditis have been reported since the outbreak of the Covid-19 pandemia, with autoimmune-mediated damage due to molecular mimicry proposed as the virus’ direct mechanism of injury. After commencing with a worldwide mass vaccination program, there have also been reports of myocarditis in the context of Covid-19 immunization. However, myocarditis is still not recognized as a potential side effect of the AZD1222 (ChAdOx1-S recombinant) vaccine administration by the health authorities.

Methods: In this article we report a case of myocarditis and further complications after vaccination for Covid-19 using the AZD1222 vaccine.

Conclusion: Even though it is hard to demonstrate the etiology of acute myocarditis, considering the cases reported around the world, the temporal association, the absence of other plausible causes, and the serological pattern described, it seems reasonable to assume that there is a genuine possibility of myocarditis being a side effect of AZD1222 vaccine administration.


Keywords: myocarditis, Covid-19, SARS-CoV-2, vaccination, immunization, thrombocytopenia, vaccine, AZD1222, mRNA vaccine

Free Full-text PDF


How to cite this article:

Rebeca Muñoz Rodríguez, Aída Tindaya Igareta Herraiz, Martín Jesús García González. Cardiogenic Shock Due to Acute Myocarditis Following AZD1222 Vaccine Administration: a Case Report. International Journal of Case Reports, 2021 5:235. DOI: 10.28933/ijcr-2021-07-2605


References:

1. Sawalha K, Abozenah M, Kadado A et al. Systematic Review of COVID-19 Related Myocarditis: Insights on Management and Outcome. Cardiovascular Revascularization Medicine. 2021;23:107-113. doi:10.1016/j.c arrev.2020.08.028
2. Albert E, Aurigemma G, Saucedo J, Gerson D. Myocarditis following COVID-19 vaccination. Radiol Case Rep. 2021;16(8):2142-2145. doi:10.1016/j.radcr.2021.05.033
3. Kim H, Jenista E, Wendell D et al. Patients With Acute Myocarditis Following mRNA COVID-19 Vaccination. JAMA Cardiol. 2021. doi:10.1001/jamacardio.2021.2828
4. Marshall M, Ferguson I, Lewis P et al. Symptomatic Acute Myocarditis in Seven Adolescents Following Pfizer-BioNTech COVID-19 Vaccination. Pediatrics. 2021:e2021052478. doi:10.1542/ peds.2021-052478
5. https://www.gov.il/en/departments/news/01062021-03. Published 2021. Accessed July 1, 2021.
6. Bautista García J, Peña Ortega P, Bonilla Fernández J, Cárdenes León A, Ramírez Burgos L, Caballero Dorta E. Acute myocarditis after administration of the BNT162b2 vaccine against COVID-19. Revista Española de Cardiología (English Edition). 2021. doi:10.1016/ j.rec.2021.04.005
7. Shay D, Shimabukuro T, DeStefano F. Myocarditis Occurring After Immunization With mRNA-Based COVID-19 Vaccines. JAMA Cardiol. 2021. doi:10.1001/jamacardio.2021.2821
8. Bozkurt B, Kamat I, Hotez P. Myocarditis with COVID-19 mRNA Vaccines. Circulation. 2021. doi:10.1161/circulationaha.121.056135


Terms of Use/Privacy Policy/ Disclaimer/ Other Policies:
You agree that by using our site, you have read, understood, and agreed to be bound by all of our terms of use/privacy policy/ disclaimer/ other policies (click here for details).



This work and its PDF file(s) are licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.